Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 110, NWS Aberdeen, SD

July 16, 2001Campbell County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2001, 2:38 AM CDT for Campbell County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 2001, 2:38 AM CDT (07:38 UTC)
Expired
Jul 16, 2001, 3:15 AM CDT
In force
37 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Campbell County, SD

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:38 AM CDTHail 0.75Pollock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 160739
SVRABR

SDC021-160815-
/NEW.KABR.SV.W.0170.160738-160815/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
238 AM CDT MON JUL 16 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 315 AM CDT

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF MOUND CITY...OR ABOUT 17 MILES
  NORTHEAST OF MOBRIDGE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERREID AROUND 250 AM CDT
  MOUND CITY AROUND 255 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4585 10034 4567 10033 4565 9980 4587 9980

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:40 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 15, 8:40 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN JUL 15 2001

WATER VAPOR IMAGERY CLEARLY SHOWS NEXT MID LEVEL SHORT WAVE LOCATED
FROM EASTERN MT SOUTH INTO SW SD AND WESTERN NE. AHEAD OF THIS WAVE
CONVECTION HAS DEVELOPED MAINLY ACROSS NW SD...BUT SOME ISOLATED
ACTIVITY HAS BEEN NOTED OVER PARTS OF WESTERN NE INTO SW SD. EVNG
UPPER AIR SHOWED A PWAT OF ABOUT 1.5 INCHES AT ABR WHILE EARLIER
GOES SOUNDINGS SHOWED 1.5 TO 2 INCHES ACROSS CENTRAL SD. SOME DEW
POINT POOLING WAS NOTED EARLIER ACROSS FAR NORTHERN SD. STORMS
YESTERDAY AND LAST NIGHT PRODUCED FROM 4 TO 8 INCHES OF RAIN...
ESTIMATED FROM WSR-88DS...ACROSS NORTH CENTRAL SD AND ADDITIONAL
RAINS THIS EVNG HAVE LEAD TO SOME MINOR FLOODING IN CORSON COUNTY.
HIGH WBZ HEIGHTS AND LITTLE SHEAR HAS REDUCED LIKELIHOOD OF SEVERE
WEATHER WITH THESE STORMS...BUT HEAVY RAIN STILL POSSIBLE WITH ANY
STORMS THAT DEVELOP. AS THE SHORT WAVE MOVES INTO THE REGION WE
SHOULD SEE LOWER LVL FLOW BACK ENOUGH TO DRAW MORE LOW/MID LVL MSTR
INTO THE REGION...MAINLY THE CENTRAL PORTIONS OF THE STATE.

GIVEN PREVIOUS DAYS RAINS AND POSSIBILITY OF STORMS REDEVELOPING
ACROSS CENTRAL SD WILL MAINTAIN FFA THROUGH THE EARLY MRNG HOURS FOR
CENTRAL AND NORTH CENTRAL SD. WILL NEED TO UPDATE ZONES TO CHANGE
TIMING FOR EASTERN CONVECTION TONIGHT AS IT APPEARS I#T WILL BE LATER
AND WILL BACK OFF HEAVY RAIN WORDING EAST.

.ABR...FLASH FLOOD WATCH TONIGHT ZONES 003>005...009...010...015>017
       ...033>037...045...048...051.

FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:27 PM CDTSevere Thunderstorm WarningABRStanley48 min
Jul 15, 11:11 PM CDTFlash Flood WarningABRCorson3 hr
Jul 16, 1:10 AM CDTSevere Thunderstorm WarningABRCorson50 min
Jul 16, 2:15 AM CDTFlash Flood WarningABRCorson3 hr
Jul 16, 3:08 AM CDTSevere Thunderstorm WarningABRMcPherson67 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.